Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2008, 6:10 PM CDT for 5 counties in North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2008, 6:10 PM CDT (23:10 UTC)
- Expired
- Jun 18, 2008, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burleigh County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 182311 SVRBIS NDC015-055-057-059-065-190000- /O.NEW.KBIS.SV.W.0093.080618T2310Z-080619T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 610 PM CDT WED JUN 18 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... THIS INCLUDES THE CITY OF BISMARCK... SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA... EAST CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 700 PM CDT OR 600 PM MDT * AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 41 MILES NORTHWEST OF MANDAN TO 8 MILES NORTHWEST OF MANDAN...OR ALONG A LINE EXTENDING FROM 44 MILES NORTHWEST OF BISMARCK TO 13 MILES WEST OF BISMARCK...AND MOVING EAST AT 24 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MANDAN BY 625 PM CDT... BISMARCK BY 640 PM CDT... SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR WESTERN NORTH DAKOTA. LAT...LON 4751 10081 4664 10022 4663 10099 4738 10168 TIME...MOT...LOC 2310Z 280DEG 20KT 4735 10126 4688 10101 $$ PJA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 18, 2:45 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT WED JUN 18 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR 80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF 1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN. BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE. A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST. BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85 SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE ADDITIONAL CHANCES OF SHOWERS AND TSTMS. && .AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR. HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/KS
Hazardous weather outlook, Jun 18, 4:46 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT WED JUN 18 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. JV
In the hours before
Local storm report, Jun 18, 4:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 6 E NORWICH 48.25N 100.85W
06/18/2008 M1.75 INCH MCHENRY ND BROADCAST MEDIA
&&
NHEINERTLocal storm report, Jun 18, 4:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
459 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL RIVERDALE 47.50N 101.37W
06/18/2008 M1.50 INCH MCLEAN ND FIRE DEPT/RESCUE
ONGOING HAIL
&&
VROLLERLocal storm report, Jun 18, 5:16 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL STANTON 47.32N 101.38W
06/18/2008 M1.00 INCH MERCER ND TRAINED SPOTTER
HAILED FOR 10 MINUTES
&&
VROLLERLocal storm report, Jun 18, 5:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL STANTON 47.32N 101.38W
06/18/2008 M2.75 INCH MERCER ND TRAINED SPOTTER
GOLFBALL TO BASEBALL SIZED HAIL
&&
VROLLERLocal storm report, Jun 18, 5:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 7 N MINOT 48.33N 101.30W
06/18/2008 E1.75 INCH WARD ND BROADCAST MEDIA
0553 PM HAIL 5 N MINOT 48.31N 101.30W
06/18/2008 E1.00 INCH WARD ND BROADCAST MEDIA
&&
NHEINERTLocal storm report, Jun 18, 6:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 10 N FAIRFIELD 47.33N 103.22W
06/18/2008 M1.00 INCH MCKENZIE ND TRAINED SPOTTER
QUARTER SIZE HAIL
&&
KSIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 46 min |
| Jun 17, 7:53 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 52 min |
| Jun 17, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jun 17, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 66 min |
| Jun 18, 1:42 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 48 min |
| Jun 18, 2:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 54 min |
| Jun 18, 2:17 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 58 min |
| Jun 18, 2:39 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 51 min |
| Jun 18, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 49 min |
| Jun 18, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 60 min |
| Jun 18, 3:35 PM CDT | Areal Flood Advisory | BIS | Bottineau | 3 hr |
| Jun 18, 3:47 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 43 min |
| Jun 18, 3:52 PM CDT | Tornado Warning | BIS | Bottineau | 23 min |
| Jun 18, 3:53 PM CDT | Tornado Warning | BIS | McLean, Mercer | 21 min |
| Jun 18, 3:55 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| Jun 18, 4:16 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 59 min |
| Jun 18, 4:18 PM CDT | Areal Flood Advisory | BIS | McLean, Mercer | 3 hr |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 50 min |
| Jun 18, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 30 min |
| Jun 18, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 62 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 59 min |
| Jun 18, 5:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 61 min |
| Jun 18, 5:16 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 59 min |
| Jun 18, 5:24 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 66 min |
| Jun 18, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 46 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 57 min |
| Jun 18, 5:38 PM CDT | Tornado Warning | BIS | McLean, Mercer, Oliver | 37 min |
| Jun 18, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 61 min |
| Jun 18, 5:57 PM CDT | Tornado Warning | BIS | Morton, Oliver | 33 min |
| Jun 18, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 62 min |
| Jun 18, 6:15 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Mercer, Oliver | 30 min |
| Jun 18, 6:27 PM CDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 33 min |
| Jun 18, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 62 min |
| Jun 18, 6:29 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 40 min |
| Jun 18, 6:53 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 26 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, McLean, Morton, Oliver | 62 min |
| Jun 18, 6:59 PM CDT | Tornado Warning | BIS | Burleigh, McLean, Mercer, Oliver | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.